Alert archive / North Carolina / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Raleigh, NC

September 22, 201120 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at Sep 22, 2011, 3:31 PM EDT for 20 counties in North Carolina. It took effect at Sep 22, 2011, 6:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2011, 3:31 PM EDT (19:31 UTC)
In effect from
Sep 22, 2011, 6:00 PM EDT
Expired
Sep 23, 2011, 3:51 PM EDT
In force
22 hr
Issued by
NWS Raleigh, NC
Flood severity
None

Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS62 KRAH 221931
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT THU SEP 22 2011

...FLASH FLOOD WATCH IN EFFECT FROM 6PM TONIGHT THROUGH 6PM FRIDAY...

.MOISTURE ADVECTION FROM THE GULF OF MEXICO WILL OVERSPREAD
CENTRAL NORTH CAROLINA THROUGH FRIDAY EVENING AS A LOW PRESSURE
SYSTEM REMAINS NEARLY STATIONARY OVER THE WESTERN GREAT LAKES.
HEAVY RAINFALL IS EXPECTED ACROSS THE AREA WITH FLASH FLOODING
POSSIBLE IN AREAS WEST OF US HIGHWAY 1 WHERE FLASH FLOOD GUIDANCE
IS LOWER DUE TO MORE SATURATED SOILS. URBAN AREAS WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING.

NCZ007>010-021>026-038>041-073>076-083-084-232200-
/O.NEW.KRAH.FF.A.0005.110922T2200Z-110923T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
331 PM EDT THU SEP 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...ALAMANCE...ANSON...CHATHAM... 
  DAVIDSON...DURHAM...FORSYTH...FRANKLIN...GRANVILLE... 
  GUILFORD...LEE...MONTGOMERY...MOORE...ORANGE...PERSON... 
  RANDOLPH...RICHMOND...STANLY...VANCE...WAKE AND WARREN. 

* THROUGH FRIDAY AFTERNOON

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING
  INTO THE OVERNIGHT HOURS ACROSS THE WESTERN PIEDMONT WHERE
  SATURATED SOILS WILL INCREASE THE THREAT OF FLASH
  FLOODING...ESPECIALLY IN URBAN AREAS

* WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE URBAN AND
  LOW LYING AREAS ALONG CREEKS AND STREAMS TO FLOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
815 
WGUS62 KRAH 230434 AAA
FFARAH

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH 6PM THIS AFTERNOON...

.MOISTURE FROM THE GULF OF MEXICO WILL OVERSPREAD CENTRAL NORTH
CAROLINA TODAY AS AN UPPER LEVEL LOW REMAINS NEARLY STATIONARY
OVER THE UPPER GREAT LAKES. HEAVY RAINFALL AND FLASH FLOODING
WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS.

NCZ007>010-021>026-038>041-073>076-083-084-232200-
/O.CON.KRAH.FF.A.0005.000000T0000Z-110923T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
1234 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING
  AREAS...ALAMANCE...ANSON...CHATHAM...DAVIDSON...DURHAM...
  FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...LEE...MONTGOMERY... 
  MOORE...ORANGE...PERSON...RANDOLPH...RICHMOND...STANLY...
  VANCE...WAKE AND WARREN.

* THROUGH THIS AFTERNOON

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
  ACROSS THE AREA TODAY. ADDITIONAL RAINFALL COMBINED WITH SATURATED
  SOILS FROM RECENT RAINFALL WILL CREATE A SITUATION IN WHICH
  FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS

* WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE FLOODING IN
  URBAN AND LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

$$
870 
WGUS62 KRAH 230807 AAA
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
407 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MIDNIGHT TONIGHT...

.THE COMBINATION OF A SLOW MOVING COLD FRONT APPROACHING FROM THE
WEST AND ABUNDANT MOISTURE FROM THE ATLANTIC AND GULF OF MEXICO
WILL RESULT IN PERIODS OF HEAVY RAIN ALONG AND WEST OF THE HIGHWAY
1 CORRIDOR THROUGH THIS EVENING. FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY IN URBAN AND LOW LYING AREAS.

NCZ007>010-021>026-038>041-073>076-083-084-240400-
/O.EXT.KRAH.FF.A.0005.000000T0000Z-110924T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
407 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MIDNIGHT TONIGHT...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING
  AREAS...ALAMANCE...ANSON...CHATHAM...DAVIDSON...DURHAM...
  FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...LEE...MONTGOMERY... 
  MOORE...ORANGE...PERSON...RANDOLPH...RICHMOND...STANLY...
  VANCE...WAKE AND WARREN.

* THROUGH MIDNIGHT TONIGHT.

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
  ACROSS THE AREA TODAY IN ADVANCE OF A SLOW MOVING COLD FRONT
  APPROACHING FROM THE WEST. ADDITIONAL RAINFALL COMBINED WITH
  SATURATED SOILS FROM RECENT RAINFALL WILL CREATE A SITUATION IN
  WHICH FLASH FLOODING WILL BE POSSIBLE.

* WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE FLOODING
  TODAY INTO TONIGHT...ESPECIALLY IN URBAN AND LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... 
BE PREPARED TO TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

$$

VINCENT
403 
WGUS62 KRAH 231551
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
1151 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT
TONIGHT FOR SECTIONS OF CENTRAL NC...

.THE COMBINATION OF A SLOW MOVING COLD FRONT APPROACHING FROM THE
WEST AND ABUNDANT MOISTURE FROM THE ATLANTIC AND GULF OF MEXICO
WILL RESULT IN PERIODS OF HEAVY RAIN ALONG AND WEST OF THE
HIGHWAY 1 CORRIDOR THROUGH THIS EVENING. 

NCZ007>010-021>026-038>041-073>076-083-084-240400-
/O.CON.KRAH.FF.A.0005.000000T0000Z-110924T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
1151 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...ALAMANCE...ANSON...CHATHAM...DAVIDSON...DURHAM... 
  FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...LEE...MONTGOMERY...
   MOORE...ORANGE...PERSON...RANDOLPH...RICHMOND...STANLY... 
  VANCE...WAKE AND WARREN. 

* THROUGH THIS EVENING

* SHOWERS AND A FEW THUNDERSTORMS WILL DRIFT EAST ACROSS THE AREA
  THIS AFTERNOON IN ADVANCE OF A SLOW MOVING COLD FRONT. THIS
  HEAVY RAINFALL COMBINED WITH SATURATED SOILS FROM RECENT
  RAINFALL WILL CREATE A SITUATION IN WHICH FLASH FLOODING WILL BE
  POSSIBLE.

* WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES MAY CAUSE FLOODING
  THROUGH TONIGHT...ESPECIALLY IN URBAN AND LOW LYING AREAS.
  SECTIONS OF DAVIDSON AND GUILFORD COUNTIES HAVE ALREADY RECEIVED
  BETWEEN ONE AND TWO INCHES OF RAIN BETWEEN 8 AM AND 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION...
BE PREPARED TO TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

$$
109 
WGUS62 KRAH 231951
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH CANCELED...


NCZ007>010-021>026-038>041-073>076-083-084-232100-
/O.CAN.KRAH.FF.A.0005.000000T0000Z-110924T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
351 PM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS
BEEN CANCELLED. THE HEAVY RAIN HAS EXITED THE AREA... AND THE RISK
FOR WIDESPREAD FLOODING HAS DIMINISHED. MUCH OF THE AREA RECEIVED
BETWEEN ONE HALF INCH AND TWO INCHES OF RAIN SINCE YESTERDAY...
AND SOME LOCATIONS HAVE RECEIVED AS MUCH AS THREE INCHES OF RAIN.
WATER LEVELS ON AREA CREEKS AND STREAMS WILL REMAIN ELEVATED
TONIGHT... BUT THERE IS NO LONGER A THREAT OF FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 22, 2:53 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 22, 2:53 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU SEP 22 2011

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AS MOIST AIR
FROM THE GULF OF MEXICO WILL CONTINUED TO BE USHERED INTO CENTRAL
NORTH CAROLINA.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 245 PM THURSDAY...

SATELLITE AND WATER VAPOR IMAGERY CONTINUE TO SHOW A NEAR STAGNANT
WEATHER PATTERN THIS AFTERNOON WITH LOW PRESSURE CENTERED OVER THE
WESTERN GREAT LAKES WITH A COLD FRONT EXTENDING DOWN THROUGH THE
OHIO VALLEY. THIS COUPLED WITH A STRONG BERMUDA HIGH HAVE SET UP
STRONG MOISTURE ADVECTION FROM THE GULF OF MEXICO WITH OVER TWO
INCHES OF PRECIPITABLE WATER ACROSS THE CAROLINA COAST. AS AN UPPER
LEVEL JET BEGINS TO STRENGTHEN OVER THE WESTERN PIEDMONT...UPPER
LEVEL DIVERGENCE WILL INCREASE PULLING MOISTURE NORTH AND WESTWARD
AS THE AFTERNOON CONTINUES. VIRTUALLY ALL THE MODELS ARE SHOWING A
HEAVY RAIN EVENT SETTING UP FOR LATE THIS AFTERNOON AND EVENING
THROUGH THE END OF THE NEAR TERM PERIOD AS THE LOW PRESSURE SYSTEM
MEANDERS SOUTHWARD.

OBSERVATIONS THIS AFTERNOON CONTINUE TO SHOW A DIFFERENTIAL HEATING
BOUNDARY ACROSS THE WESTERN PIEDMONT. THIS WILL LEAD TO MORE
STRATIFORM PRECIPITATION TO THE WEST WITH MORE CONVECTIVE SHOWERS
AND THUNDERSTORMS TO THE EAST AS THE EVENING PROGRESSES. SHEAR AND
INSTABILITY PARAMETERS ARE NOT OVERLY IMPRESSIVE BUT MAY SUPPORT AN
ISOLATED THREAT OF SEVERE STORMS IN THE EAST IF AT ALL. THE MAIN
THREAT WILL BE OF COURSE HEAVY RAIN AND FLASH FLOODING. WITH A ROUND
OF SHOWERS AND STORMS YESTERDAY...FLASH FLOOD GUIDANCE FROM THE
TRIANGLE WESTWARD IS VERY LOW. THUS WILL HOIST FLASH FLOOD WATCH
STARTING 6PM THIS EVENING CONTINUING THROUGH 6PM FRIDAY. WIDESPREAD
RAINFALL ESTIMATES OF 1-2 INCHES WILL BE POSSIBLE THROUGH THE
NEAR TERM WITH HEAVIER AMOUNTS IN LOCALIZED THUNDERSTORMS.
CONDITIONS
WILL CONTINUE TO DETERIORATE THIS EVENING AS CEILINGS AND
VISIBILITIES WILL DROP THROUGH THE OVERNIGHT HOURS REACHING LIFR
JUST BEFORE SUNRISE IN MOST AREAS...BEFORE GRADUALLY IMPROVING INTO
THE EARLY AFTERNOON. ON FRIDAY AFTERNOON INTO FRIDAY EVENING THE
AXIS OF LARGEST QPF WILL SHIFT SLIGHTLY TO THE EAST AND SHOULD YIELD
LESS RAINFALL IN THE WEST AND MORE OVER THE SANDHILLS AND COASTAL
PLAIN BUT THE TIMING OF THIS IS UNCERTAIN AND WILL ULTIMATELY
DETERMINE ACCUMULATION FROM WEST TO EAST.

TEMPERATURES THROUGHOUT THE PERIOD WILL BE DICTATED BY CLOUD COVER
AND PRECIPITATION BUT HIGHS TODAY WILL BE MID TO UPPER 70S NORTHWEST
TO LOW TO MID 80S SOUTHEAST. A BIT MORE UNIFORM WITH THE HIGHS ON
FRIDAY WITH UPPER 70S TO LOW 80S. LOWS IN THE UPPER 60S TO NEAR 70
TONIGHT WITH MID 60S IN THE NORTHWEST TO NEAR 70 SOUTHEAST ON FRIDAY
NIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 245 PM THURSDAY...

COMPARED TO YESTERDAY'S RUNS... THE LATEST MODELS HAVE TRENDED MUCH
SLOWER AND MORE WESTWARD WITH THE VORTEX OVER THE MIDWEST.
YESTERDAY'S RUNS HAD THE LOW MEANDERING AROUND THE LOWER GREAT LAKES
BEFORE ALLOWING IT TO BE PICKED UP BY THE WESTERLIES ACROSS CANADA
AND PUSHED EASTWARD. BUT THESE LATEST RUNS KEEP THE LOW DETACHED
FROM THE WESTERLIES... AND AS SUCH HAVE TRENDED MUCH SLOWER/WESTWARD
WITH THE LOW... IN LINE WITH YESTERDAY'S GEFS ENSEMBLE MEAN. WITH A
DEEP MOIST SOUTH AND SOUTHWESTERLY FLOW FROM 850-500 MB PERSISTING
ALONG WITH A LONG FETCH OF ATLANTIC MOISTURE IN THE LOW LEVELS AND A
LINGERING SURFACE TROUGH THROUGH CENTRAL NC... IT APPEARS THAT
ABOVE-NORMAL RAIN CHANCES WILL HOLD INTO THE WEEKEND... BUT
UNCERTAINTY IN THE DETAILS REMAINS.

FOR SATURDAY/SATURDAY NIGHT: THE MID LEVEL LOW WILL HOLD OVER
NORTHERN IL THROUGH SATURDAY NIGHT... WHILE THE WEAK SURFACE FRONTAL
ZONE CONTINUES TO EXTEND THROUGH CENTRAL NC. THE GFS/ECMWF SUGGEST
THAT A SLUG OF DRIER MID LEVEL AIR (EVIDENT ON THIS MORNING'S
SOUNDINGS FROM AMA AND ABQ) WILL SWING AROUND THE BASE OF THE LOW UP
INTO NC... HOWEVER THE GFS KEEPS THIS DRY PUNCH TO OUR WEST WHICH
HOLDS MORE RAINFALL BACK OVER CENTRAL NC... WHILE THE ECMWF IS MORE
EAST WITH THE DRY PUNCH WHICH BRINGS AN END TO PRECIP DURING
SATURDAY AFTERNOON. (THE NAM STILL WANTS TO DEEPEN A LOW OFF THE NC
COAST SATURDAY WHICH HAS RAMIFICATIONS ON PRECIP AMOUNTS AND TIMING
ALONG WITH WIND AND TEMPS. THIS SOLUTION WAS NOT PREFERRED.) THIS
SORT OF DISAGREEMENT IS TOUGH TO RESOLVE WITH ANY KIND OF
PRECISION... SO WILL LEAN TOWARD A MODEL MEAN FOR PRECIP CHANCES...
WHICH IS CLOSE TO THE SREF MEAN PRECIP PROBABILITIES. AFTER LOW
CHANCES OF SHOWERS IN THE MORNING... WILL HOLD ONTO LIKELY POPS EAST
AND CHANCE POPS WEST SATURDAY AFTERNOON/EVENING... TAPERING BACK
DOWN OVERNIGHT WITH STABILIZATION. HIGHS 79-85.

FOR SUNDAY/SUNDAY NIGHT: IN SHORT... WILL FOLLOW PERSISTENCE. THE
LOW IS LIKELY TO STAY PUT OVER NORTHERN IL WHILE THE SURFACE FRONTAL
ZONE SITS OVER CENTRAL NC. STRONGER LOW LEVEL SOUTHWESTERLY WINDS
OVER EASTERN NC ACCOMPANIED BY WEAK SHEARED VORTICITY... WEAK BUT
PERSISTENT UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE
UPPER JET OVER THE CENTRAL APPALACHIANS... AND ABOVE-NORMAL
PRECIPITABLE WATER SHOULD HELP KEEP HIGH RAIN CHANCES OVER THE
EASTERN CWA WITH LOWER CHANCES IN THE WEST. HIGHS 81-85. -GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM THURSDAY...

AS NOTED ABOVE... SIGNIFICANT CHANGES IN THE MODELS' HANDLINGS OF
THE MIDWEST MID-UPPER LEVEL LOW COMPARED TO YESTERDAY'S OUTPUT WILL
NECESSITATE A SHIFT IN THE FORECAST TOWARD MORE MILD AND SLIGHTLY
WETTER CONDITIONS. DUE TO THIS LARGE SHIFT IN MODEL SOLUTIONS...
FORECAST CONFIDENCE IN THIS TIME FRAME REMAINS LOWER THAN USUAL...
ALTHOUGH IT SHOULD BE NOTED THAT THE LATEST MODELS ARE IN FAIRLY
GOOD AGREEMENT UNTIL EARLY WEDNESDAY.

FOR MONDAY/TUESDAY: CONSENSUS OF THE LATEST MODEL RUNS PLACES THE
LOW OVER NORTHERN IL EARLY MONDAY THEN WANDERS IT TO THE ENE OVER
SOUTHERN LOWER MI THROUGH TUESDAY. AT THIS POINT... THE VORTEX WILL
BE MATURE WITH AT LEAST A COUPLE OF DRY AIR STREAKS ROTATING AROUND
THE CYCLONE ITSELF. ONE OF THESE IS PROJECTED BY BOTH THE GFS AND
ECMWF TO BE PUNCHING UP THROUGH CENTRAL NC MONDAY... WITH ONE MOIST
CONVEYOR BELT OVER AND OFF THE NC COAST AND ANOTHER OVER THE WEST
SLOPES OF THE APPALACHIANS (ALONG AND WEST OF THE SURFACE FRONT
LIKELY TO BE ALIGNED ALONG THE NC FOOTHILLS MONDAY... AND ALONG A
25-30 KT LOW LEVEL JET). SUCH A SCENARIO WILL YIELD ONLY SMALL
COVERAGE AND LIGHT QPF OVER CENTRAL NC. WHILE MODEL ERRORS FOR SUCH
A FEATURE COULD BE LARGE... THE GOOD AGREEMENT AMONG THE OPERATIONAL
MODELS SUPPORTS HAVING JUST A SMALL CHANCE OF PRECIP MONDAY/MONDAY
NIGHT. BUT SURFACE DEW POINTS ESPECIALLY IN THE EASTERN CWA ARE
LIKELY TO BE HIGH ENOUGH FOR MODERATE INSTABILITY ESPECIALLY
ALONG/EAST OF I-95 MONDAY AFTERNOON/EVENING... SO WILL CARRY HIGHER
POPS HERE. BY TUESDAY... THE GFS/ECMWF BOTH KICK THE WEST-SLOPES LOW
LEVEL JET AXIS/WARM CONVEYOR BELT EASTWARD TO OVER THE PIEDMONT...
WITH PRECIPITABLE WATER VALUES IN CENTRAL NC REBOUNDING TO 150
PERCENT OF NORMAL. WILL GO WITH HIGHER POPS ON TUESDAY BUT STILL
KEEP THEM IN THE CHANCE RANGE GIVEN THE UNCERTAINTY. HIGHS BOTH DAY
IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE 50S LOOK REASONABLE.

FOR WEDNESDAY/THURSDAY: THE SPREAD IN MODEL SOLUTIONS GROWS LARGER.
WHILE MOST FAVOR TAKING THE LOW SLOWLY EASTWARD OVER THE EASTERN
GREAT LAKES AS IT FILLS... THE 00Z/22 ECMWF WANTS TO KEEP IT A
CLOSED LOW AND DROP IT SSE TOWARD NC BY THURSDAY. IT IS UNCLEAR IF
THIS WILL REMAIN A CLOSED CIRCULATION OR WEAKEN TO AN OPEN WAVE AS
IT TRACKS EAST. CONSIDERING THAT BY THIS TIME THE VORTEX SHOULD
STILL BE REMOVED FROM THE FASTER MID LEVEL FLOW WELL TO ITS NORTH...
AND ANY MID LEVEL JET SHOULD BE DISPLACED WELL TO THE WNW OVER THE
PACIFIC NORTHWEST... I AM SKEPTICAL ABOUT HOW QUICKLY THIS LOW WILL
KICK OFF TO THE EAST. WILL LEAN MORE TOWARD THE SLOWER ECMWF BUT
WITHOUT THE STRONG SOUTHWARD DIG. IN EITHER CASE... THE SURFACE
FRONT IS EXPECTED TO HAVE PUSHED TO OUR SOUTHEAST WITH FALLING
PRECIPITABLE WATER VALUES... AND THERE SHOULD BE ENOUGH DRY AIR
WRAPPING AROUND THE LOW TO KEEP POPS AT JUST A SLIGHT CHANCE. WILL
BUMP UP TEMPS A BIT TO NEAR OR JUST OVER CLIMATOLOGY... WITH HIGHS
IN THE UPPER 70S TO MID 80S. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM...

FOR THE MOST PART THIS AFTERNOON WILL BE A BORDERLINE VFR/MVFR DAY
WITH THE WORST CONDITIONS IN THE WEST. BY THIS EVENING CONDITIONS
WILL BEGIN TO DETERIORATE WITH RAIN APPROACHING FROM THE SOUTH. RAIN
WILL BE MORE STRATIFORM IN NATURE TO THE WEST AND MORE CONVECTIVE IN
NATURE TO THE EAST WHERE DAYTIME HEATING HAS ALLOWED FOR MORE
UNSTABLE CONDITIONS TO DEVELOP. CAN NOT RULE OUT A SEVERE STORM OR
TWO IN THE EAST BUT THIS WOULD BE ISOLATED AT BEST WITH GENERAL
SHOWERS AND THUNDERSTORMS MORE LIKELY PREVAILING. EXPECT RAIN TO
OVERSPREAD THE AREA BY 00Z EXTENDING THROUGH THE END OF THE TAF
PERIOD.WINDS WILL BE LIGHT AND OUT OF THE SOUTH TO SOUTHEAST
OVERNIGHT...TAKING ON A MORE EASTERLY DIRECTION BY LATE MORNING
TOMORROW. AS THE NIGHT PROGRESSES...CEILINGS AND VISIBILITIES WILL
DETERIORATE WITH IFR LIKELY AND LIFR POSSIBLE...EXPECT THE WORST
CONDITIONS BETWEEN 12 AND 15Z FRIDAY.

ADVERSE CONDITIONS WILL REMAIN A POSSIBILITY INTO NEXT WEEK AS A
SLOW MOVING FRONT TO THE WEST COMBINED WITH STATIC HIGH PRESSURE
OVER THE ATLANTIC KEEP A FETCH OF TROPICAL MOISTURE ENTRENCHED OVER
CENTRAL NC.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...ELLIS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...ELLIS
Hazardous weather outlook, Sep 22, 4:25 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT THU SEP 22 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY...BECOMING
MORE NUMEROUS TONIGHT...WILL PRODUCE BRIEFLY HEAVY RAINFALL IN A
MOIST AIR MASS. THE PRIMARY THREAT WILL BE URBAN AND POOR DRAINAGE
FLOODING FROM ANY REPEATED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FROM FRIDAY
THROUGH MUCH OF THE WEEKEND WILL CONTINUE TO HAVE THE POTENTIAL TO
PRODUCE BRIEFLY HEAVY RAINFALL IN A MOIST AIR MASS. THE PRIMARY
THREAT WILL BE URBAN AND POOR DRAINAGE FLOODING FROM ANY REPEATED
SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND...THE GREATER
POTENTIAL FOR ANY HEAVIER RAINFALL WILL TREND TO THE EAST...MAINLY
ALONG AND EAST OF HIGHWAY 1.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:43 PM EDTAreal Flood AdvisoryRAHWake3 hr
Sep 21, 9:03 PM EDTFlash Flood WarningRAHWake3 hr
Sep 21, 9:50 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Moore94 min
Sep 21, 10:37 PM EDTAreal Flood AdvisoryRAHFranklin, Nash104 min
Sep 22, 12:13 AM EDTSpecial Weather StatementRAHHalifax47 min

Nearby

Flash Flood Watches in North Carolina, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.